Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 150, NWS Morristown, TN

June 13, 1997Hancock County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 13, 1997, 6:50 PM EDT for Hancock County, Tennessee. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 6:50 PM EDT (22:50 UTC)
Expired
Jun 13, 1997, 7:45 PM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Hancock County, TN

The radar

The Knoxville radar (KMRX), 43 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:30 PM EDTThunderstorm WindCountywide, TNNumerous trees and powerlines down throughout the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 132252
SVRMRX
TNC057-067-089-132345-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
650 PM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST TENNESSEE
 
   ...GRAINGER COUNTY...HANCOCK COUNTY...JEFFERSON COUNTY
 
AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS MOVING EAST AT 40 MPH WESTERN
CLAIBORNE...UNION...AND KNOX COUNTIES. THESE STORMS WILL
MOVE INTO HANCOCK...GRAINGER...AND JEFFERSON COUNTIES BY 715 PM EDT.
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING STRAIGHT LINE
WINDS AND HAIL UP TO DIME SIZE.  RESIDENTS OF RUTLEDGE...
JEFFERSON CITY...SNEEDVILLE...AND SURROUNDING COMMUNITES SHOULD BE
ON THE LOOKOUT FOR THESE THUNDERSTORMS.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:25 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
225 PM EDT FRI JUN 13 1997

SATELLITE SHOWS AN IMPRESSIVE LOOKING VORT MAX ACROSS SOUTHERN MO WITH
A VORT LOBE ROTATING EWD OVER W TN/W KY. THIS LOBE...WHICH MAY HAVE
BEEN INITIATED FROM LAST NIGHTS MCC...IS RESPONSIBLE FOR PRODUCING A
LINE OF STG TO POTENTIALLY SVR STMS OVER THE WEST OF TN/W KY. THIS
LINE OF STMS WILL LIKELY MOVE ACROSS THE FORECAST AREA THIS EVENING.
CAPE VALUES ARE RUNNING NEAR 2500 J/KG WITH ADAP LIFTED INDICES OF
-7 TO -8. GIVEN THE DRY AIR AT THE MID-LVLS SOME OF THESE STORMS WILL
HAVE THE POTENTIAL OF PRODUCING STG DAMAING DOWNBURSTS WINDS. WBZ
VALUES OF NEAR 10,000 SUGGEST MARGINAL SVR HAIL IS ALSO POSSIBLE.

GIVEN THE HIGH MOISTURE LVLS WITH PWS NEAR 1.4 INCHES...SOME OF THE
STORMS WILL LIKELY PRODUCE TOREENTIAL RAINS WITH LOCALLIZED RUN OFF
PROBLEMS POSSIBLE...BUT WOULD NOT SUGGEST A FFA.

MODELS ARE IN GENERAL AGREEMENT IN MOVING THE MO S/WV ACROSS THE
FORECAST AREA SATURDAY WITH GRIDDED DATA SHOWING MODERATE DIV ALOFT...
PVA...ISENTROPIC LIFT TO PRODUCE WIDESPREAD SHOWER AND THUNDERSTORMS
FOR LATE TONIGHT THROUGH TOMORROW. AGAIN...GIVEN THE HIGH PWS SOME
OF THESE STORMS SATURDAY WILL HAVE THE POTENTIAL OF PRODUCING
LOCALLIZED FLASH FLOOD PROBLEMS.

THE S/WV MOVES EAST OF THE AREA SATURDAY NIGHT ALLOWING A COLD FRONT
TO MOVE SOUTH OF THE TN VALLEY BY LATE TOMORROW WITH COOLER AND DRIER
AIR MOVING INTO THE REGION BY SUNDAY MORNING. WOULD CALL FOR SOME
EARLY EVENING SHOWERS SATURDAY...THEN DECREASING CLOUDS.  DRIER
NORTHERLY WINDS SUNDAY WILL ALLOW SKIES TO BECOMING PARTLY CLOUDY
AREA-WIDE AND LESS MUGGY CONDS.

AS FOR TEMPS...GUIDANCE TEMPS CLOSE AND REASONABLE FOR TONIGHT...BUT
WOULD TREND TWD FWC NOS FOR SAT NIGHT. GIVEN THE EXPECTED CLOUDS
AND WIDESPREAD CONVECTION SATURDAY...WOULD SUGGEST FOLLOWING THE
COOLER HIGHS FOR TOMORROW IF NOT A CAT LOWER. RETURN OF LATE SPRING
SUNSHINE SUNDAY SHOULD ALLOW TEMPS TO WARM NICELY FOR FATHERS DAY
AND WOULD TREND TWD THE WRMR FWC NOS.

HAVE A GREAT AFTERNOON/EVENING...

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:05 AM EDTFlash Flood WarningMRXLoudon4 hr
Jun 13, 5:05 PM EDTSevere Thunderstorm WarningMRXLoudon55 min
Jun 13, 5:20 PM EDTSevere Thunderstorm WarningMRXFentress, Morgan, Scott55 min
Jun 13, 5:40 PM EDTSevere Thunderstorm WarningMRXMonroe65 min
Jun 13, 6:04 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell56 min
Jun 13, 6:14 PM EDTSevere Thunderstorm WarningMRXHamilton61 min
Jun 13, 6:16 PM EDTSevere Thunderstorm WarningMRXClaiborne59 min
Jun 13, 6:21 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon69 min
Jun 13, 6:30 PM EDTSevere Thunderstorm WarningMRXUnion60 min
Jun 13, 6:50 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson55 min
Jun 13, 6:56 PM EDTSevere Thunderstorm WarningMRXSevier64 min
Jun 13, 7:02 PM EDTSevere Thunderstorm WarningMRXHamilton58 min
Jun 13, 7:03 PM EDTTornado WarningMRXClaiborne42 min
Jun 13, 7:10 PM EDTSevere Thunderstorm WarningMRXHawkins65 min
Jun 13, 7:10 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen65 min
Jun 13, 7:23 PM EDTTornado WarningMRXGrainger, Hancock67 min
Jun 13, 7:23 PM EDTTornado WarningMRXHamblen, Jefferson67 min
Jun 13, 7:30 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs60 min
Jun 13, 7:31 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington59 min
Jun 13, 7:31 PM EDTSevere Thunderstorm WarningMRXGreene59 min
Jun 13, 7:45 PM EDTSevere Thunderstorm WarningMRXSevier45 min
Jun 13, 7:54 PM EDTTornado WarningMRXHawkins51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.